MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. DESIGN OPTIONS®; EPIDURAL ANESTHESIA KIT

B. BRAUN MEDICAL INC. DESIGN OPTIONS®; EPIDURAL ANESTHESIA KIT
Catalog Number 552122
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device involved has not been received for evaluation and the investigation is ongoing at this time.A follow up will be submitted when the investigation results become available.
 
Event or Problem Description
(b)(4).Event description: the patient was undergoing bladder surgery and an epidural was requested.The catheter, once placed, resulted in leaking around the insertion site.When the provider attempted to remove the catheter, it broke with only a portion of the catheter being withdrawn.Neurosurgery was consulted and the patient required surgical removal of the catheter fragment and internal wire fragment.There were no complications from the removal and the patient went on to have surgery without an epidural being placed.Of note, on a placement attempt just prior to this insertion, a "wet tap" occurred.Upon review, after seeing a trend of wet taps, it was discovered that the wrong needle was placed in new epidural kits that were ordered from the manufacturer.The manufacturer was notified and the appropriate needles were taped to the epidural trays until new trays, with the correct needles, arrived to replace the current stock.Thus, the patient had two issues with the devices in the epidural tray kit during the same procedure.Our system indicates that for product 552122, (b)(4) was created on 5/31/2017 for lor needle causing dura puncture issues involving blood patch interventions this facility was experiencing.This incident was filed via medwatch numbers as a 7 event reportable: 2523676-2017-00085, 2523676-2017-00096, 2523676-2017-00097, 2523676-2017-00098, 2523676-2017-00099, 2523676-2017-00100, 2523676-2017-00101.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).Multiple unsuccessful attempts were made to obtain a sample.Without the actual device, a thorough investigation could not be performed.Review of the discrepancy management system database performed for the reported lot number did not reveal any abnormalities or non-conformance of this nature.We will maintain this report for further references and continue to monitor other reports for similar occurrences.If a sample and/or any additional pertinent information becomes available, a follow up will be submitted.

Brand Name
DESIGN OPTIONS®
Common Device Name
EPIDURAL ANESTHESIA KIT
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
901 marcon blvd.
allentown PA 18109
MDR Report Key6919019
Report Number2523676-2017-00155
Device Sequence Number19045638
Product Code OGE
UDI-Device Identifier04046955056842
UDI-Public04046955056842
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 09/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2018
Device Catalogue Number552122
Device Lot Number0061547772
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/18/2017
Supplement Date Received by Manufacturer09/18/2017
Initial Report FDA Received Date10/05/2017
Supplement Report FDA Received Date11/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age3 YR